• Drug Overdose Facts
  • In many instances, emergency medical personnel can determine the type of drug that has been used by observing the various symptoms that have been exhibited by the patient.
  • During 2010, the average age of first non-medical use of prescription pain relievers in the U.S. was 21.0 years.
  • Cocaine raises levels of the neurotransmitter dopamine in the brain and central nervous system, which is associated with pleasure and increased movement.
  • Cocaine was a factor in 422,896 emergency room visits in 2009.
  • A study of poison control center contacts and abuse/misuse exposures in states in America with and without Prescription Drug Monitoring Programs found that states with Prescription Drug Monitoring Programs had slower rates of abuse/misuse of these drugs.
Drug Overdose
Name: Type of Treatment:
Email: Drug Abused
Phone: Describe the Situation:
City:

Heroin Overdose

Heroin overdose rates have increased dramatically, according to the most recently available government statistics; additionally, heroin has been reported to be related to over half of the entire drug overdose deaths in the United States within the past several years. Drug treatment centers across America are seeing huge increases in the number of clients receiving heroin-related treatment; many of the individuals that are currently being admitted to drug treatment centers, are heroin addicts who have been "scared straight" by a recent heroin overdose. The above statistics should begin to open our eyes in regard to the seriousness of the heroin overdose epidemic that is currently taking place in our own backyards.

A heroin overdose is the worst possible danger that is associated with the use of the drug, as it can potentially be deadly. The primary negative effect of heroin use is related to respiratory depression; if too much of the drug is ingested, breathing can stop all together, and the user could possibly suffocate to death. Even individuals who have used heroin for many years can overdose when they decide to mix it with other types of drugs, or if they use too much heroin, or when they experience a relapse after a period of abstinence. When a person uses heroin on a regular basis for a long period of time, the body builds up a tolerance to the drug. As the body becomes accustomed to receiving regular doses of the drug, it will take larger doses of heroin in order for the individual to be able to experience the same effects as before.

Even those individuals who have developed a high tolerance to heroin, and do absolutely nothing to alter their regular use of the drug, can potentially die of a heroin overdose. It is easy to understand why so many heroin addicts may experience fatal overdoses, when you consider that when the drug is purchased , there is absolutely no way to determine the exact content or the purity level.

Heroin overdose warning signs can easily be overlooked at first glance, as an individual that is observing may not realize that the symptoms of an overdose can potentially be far more intense and serious than the "normal" effects of the drug. The heroin user may normally experience slow breathing, dry mouth, lowering of their blood pressure, and a state of dreaminess. When an individual is experiencing a heroin overdose, their breathing will gradually become much more difficult and can decrease noticeably; additionally, there will also be a weakening of the pulse, in addition to the lowering of the blood pressure. An observer of a heroin overdose may notice that the user's tongue will become discolored and that their pupils can become very constricted; the person that is observing may also begin to notice that the individual's fingernails and lips will begin to turn blue. The heroin user may also begin to experience severe stomach cramps and muscle spasms; additionally, the user may experience hallucinations, disorientation, and sleepiness, and could possibly experience coma or even death if they are not treated immediately.

The single most common cause of a heroin overdose is related to a negative interaction from the process of combining heroin with other types of central nervous system depressants, such as alcohol. Heroin deaths can occur when an individual that is drinking alcohol ingests even the smallest amount of the drug. An individual who has taken heroin should never drink any type of alcoholic beverage; this fact cannot possibly be overstated. Another often deadly heroin drug combination is referred to as the "speedball"; this represents the combination of both heroin and cocaine. Speedballs are reported to be extremely dangerous, but the most severe harm that is caused by this potentially deadly concoction is primarily related to cocaine, which can raise blood pressure and increase the risk of a heart attack.

A heroin overdose, even if it is not fatal, can cause many negative long-term physical effects, such as chronic pulmonary disease or cardiovascular complications; also, when the brain is deprived of oxygen for any length of time, permanent brain damage can occur. Other negative consequences that can be related to a heroin overdose may include liver and kidney disease; additionally, viruses and various types of infection can potentially take up permanent residence in the blood or in various organs of the body. The only way for an addict to avoid the risk of a potentially fatal heroin overdose and to finally be able to break the cycle of a heroin addiction, is for them to seek quality drug treatment.